Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 9, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Apr 6, 2006, 12:34 PM CDT for Hand County, South Dakota. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 6, 2006, 12:34 PM CDT (17:34 UTC)
- Expired
- Apr 6, 2006, 1:15 PM CDT
- In force
- 41 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Hand County, SD
The radar
The Aberdeen radar (KABR), 99 km from the middle of the area, began a volume at 17:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 6, 12:35 PM CDT | HAIL 0.88 | 5 Ssw Polo, SD | |
| Apr 6, 12:42 PM CDT | HAIL 0.75 | Polo, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 5.6 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 978 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KABR 061734 SVRABR SDC059-061815- /O.NEW.KABR.SV.W.0009.060406T1734Z-060406T1815Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 1234 PM CDT THU APR 6 2006 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HAND COUNTY IN CENTRAL SOUTH DAKOTA * UNTIL 115 PM CDT * AT 1230 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM PRODUCING NICKEL SIZE HAIL 6 MILES NORTH OF LAKE LOUISE. THIS STORM WAS LOCATED NEAR POLO..AND MOVING NORTH AT 25 MPH. * THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. THIS IS A DANGEROUS STORM WITH THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. TAKE SHELTER NOW REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4462 9922 4465 9898 4487 9901 4487 9929 $$ TARVER
2 follow-up statements
000 WWUS53 KABR 061753 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1253 PM CDT THU APR 6 2006 SDC059-061815- /O.CON.KABR.SV.W.0009.000000T0000Z-060406T1815Z/ HAND SD- 1253 PM CDT THU APR 6 2006 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR HAND COUNTY UNTIL 115 PM CDT... AT 1250 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR POLO...OR 18 MILES NORTHWEST OF MILLER...AND MOVING NORTH AT 15 MPH. THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHWESTERN HAND COUNTY...INCLUDING THE TOWN OF POLO. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS. LAT...LON 4471 9925 4462 9891 4487 9908 4487 9929 $$ TARVER
000 WWUS53 KABR 061815 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 115 PM CDT THU APR 6 2006 SDC059-061825- /O.EXP.KABR.SV.W.0009.000000T0000Z-060406T1815Z/ HAND SD- 115 PM CDT THU APR 6 2006 ...THE SEVERE THUNDERSTORM WARNING FOR HAND COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 114 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED. THEREFORE... THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 4471 9925 4462 9891 4487 9908 4487 9929 $$ TARVER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 10:39 AM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, Apr 6, 10:39 AM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 1039 AM CDT THU APR 6 2006 .UPDATE...ONGOING ELEVATED CONVECTION SLOWLY LIFTING NORTH ACROSS THE FORECAST AREA...WITH REDEVELOPMENT ALREADY NOTED ACROSS CENTRAL SOUTH DAKOTA. HAVE HAD A COUPLE OF SEVERE HAIL REPORTS SO FAR WITH THIS SCATTERED ELEVATED CONVECTION. LAPSE RATES BETWEEN 800HPA AND 500HPA REMAIN QUITE SUPPORTIVE OF STRONG UPDRAFTS...WITH GOOD UPPER LEVEL DIVERGENCE NOTED IN LATEST RUC DATASET THROUGH 18Z ACROSS THE CENTRAL AND WESTERN FORECAST AREA. THE NEXT VORT LOBE IN WATER VAPOR IMAGERY THAT COULD POTENTIALLY INDUCE ANOTHER ROUND OF CENTRAL NEBRASKA TO SOUTH CENTRAL SOUTH DAKOTA THUNDERSTORMS WILL BE LIFTING NORTHEAST INTO THE NEBRASKA PANHANDLE OVER THE NEXT 6 TO 9 HOURS. THE WIND ADVISORY STILL LOOKS ON TRACK AS A POTENT BACKDOOR COLD FRONT DROPS SOUTH OUT OF NORTH DAKOTA AND WESTERN MINNESOTA THIS EVENING AND OVERNIGHT. 925HPA CAA TO THE TUNE OF ABOUT 15 DEGREES CELSIUS IN 12 HOURS BETWEEN 00Z FRIDAY AND 12Z FRIDAY...WITH A STRONG 3 AND 6-HOURLY ISALLOBARIC WIND COMPONENT TO BOOT. MAY HAVE TO NUDGE THE START TIME UP A COUPLE HOURS IF LATEST LAMP GUIDANCE PANS OUT. DORN .PREVIOUS DISCUSSION... SHORT TERM...TODAY THROUGH SATURDAY NIGHT THE BIGGEST CHALLENGE FACING THE NEAR TERM DEALS WITH PCPN COVERAGE AND TYPE TODAY THRU TONIGHT. CURRENTLY MODELS ARE TAKING 5H LOW FURTHER TO SOUTH THAN PREVIOUSLY THOUGHT..AND -TSRA JUST NOW REACHING FAR SW CWA. LATEST DAY1 OUTLOOK FROM SPC JUST CLIPS FAR SERN CWA. BEST INSTABILITY OCCURS THRU MORNING ACROSS SRN TO SE CWA WITH RESPECTABLE 7H-5H LAPSE RATES FROM 6 TO 7 DEGREES C. NAM MOST UNSTABLE CAPE VALUES REACH 500 J/KG BY 18Z WITH BEST LIS AROUND -1. BY 00Z FRIDAY THESE VALUES FALL OFF DRAMATICALLY AS DRY AIR BEGINS TO PUSH IN FROM NORTH. FOR NORTHERN COUNTIES...QUESTION REMAINS ON WHEN CONVECTIVE PCPN WILL PHASE OVER TO STRATIFORM TYPE AS 85H AND 7H TROWAL FEATURES TAKE OVER. THESE ALSO BOTH SLIP RAPIDLY SOUTH BY 00Z AS SFC AND 5H LOWS TAKE MORE SOUTHERLY ROUTE. ALSO WELL PRONOUNCED DRY PUNCH NOW ADVECTING THROUGH WRN NEB/WRN SD WITH SAT PIC SHOWING CLEAR SKIES. KEPT HIGHEST PROBABILITY PCPN TO THE SOUTHERN/WESTERN COUNTIES DURING DAY...TAPERING CHCS DOWN TO THE NE PART OF CWA. NEXT CONCERN IS WINDS TONIGHT. AS LOW SLOWLY SLIPS SOUTH...STRONG HIGH BUILDS IN FROM NORTH. MAV GUIDANCE SHOWING SUSTAINED WINDS AT OR ABOVE 30KTS FOR MANY PLACES. GIVEN STRENGTH OF SUBSIDENCE BEHIND EXITING SYSTEM AND CAA TAKING PLACE..SEE NO REASON TO DISCOUNT. WILL ISSUE A WIND ADVRY FOR ALL CWA FROM 00Z TO 12Z FRIDAY. THIS MAY BE A LITTLE LONG TIME WISE...BUT WOULD RATHER RUN LONG THAN HAVE LATER SHIFTS EXTEND ADVRY FOR AN HOUR OR TWO TO COVER. CLEARING EXPECTED RAPIDLY TONIGHT AND TRENDED POPS QUICKLY OUT OF CWA OVERNIGHT. REMAINDER OF NEAR TERM QUIET. BUILDING HEIGHTS AND WAA RETURNS TO CWA BY SATURDAY MORNING. MODELS DO PROG ANOTHER WAVE PASSING THROUGH CWA SATURDAY NIGHT...BUT LITTLE SEEN IN THE WAY OF MOISTURE WITH FEATURE. MIGHT BE A FEW ACCAS AS IT PASSES OVERHEAD BUT DONT EXPECT MUCH MORE THAN THAT. .LONG TERM...SUNDAY THROUGH WEDNESDAY MODELS IN FAIR AGREEMENT DURING THIS PERIOD. IT STARTS OFF WITH A WEAK SURFACE TROUGH IN THE AREA ON SUNDAY AND A WEAK DISTURBANCE PASSING TO THE NORTH SUNDAY NIGHT. A BROAD...AND RATHER FLAT...UPPER RIDGE WILL BE OVER THE CENTRAL U.S. ON SUNDAY. THE RIDGE WILL DRIFT EAST ON SUNDAY AND MONDAY AS AN UPPER TROUGH MAKES PROGRESS ACROSS THE WESTERN CONUS. MODELS AGREE THAT THIS UPPER TROUGH AND ITS SURFACE LOW WILL MOVE THROUGH THE CENTRAL AND NORTHERN PLAINS MONDAY NIGHT THROUGH TUESDAY NIGHT. HAVE CONTINUED WITH SLIGHT CHANCE POPS FOR NOW...BUT THIS MAY NEED TO BE INCREASED THE STRENGTH/TRACK OF THIS SYSTEM BECOMES MORE CERTAIN. MODELS DO VARY IN THE AMOUNT OF COLD AIR BEHIND THIS SYSTEM HOWEVER. WENT WITH A MODEL BLEND FOR TEMPS BY THE END OF THE PERIOD. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...WIND ADVISORY 00Z FRIDAY TO 12Z FRIDAY ALL COUNTIES. MN...WIND ADVISORY 00Z FRIDAY TO 12Z FRIDAY FOR BIG STONE AND TRAVERSE COUNTIES. && HINTZ/KNUTSVIG
Hazardous weather outlook, Apr 6, 5:21 AM CDT, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 521 AM CDT THU APR 6 2006 MNZ039-071030- TRAVERSE- 521 AM CDT THU APR 6 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS...WILL DEVELOP LATER TODAY ACROSS THE COUNTY. AN ISOLATED THUNDERSTORM IS ALSO POSSIBLE. THE EXPECTED RAINFALL MAY SLOW THE FALL OF LOCAL RIVERS THAT ARE AT OR ABOVE FLOOD STAGE. STRONG NORTHEAST WINDS WILL ALSO DEVELOP LATER THIS AFTERNOON AND CONTINUE THROUGH THE NIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS DEVELOPING MONDAY NIGHT AND CONTINUING THROUGH TUESDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. MNZ046-SDZ003>011-015>017-021-033-034-071030- BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-ROBERTS- WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-GRANT-STANLEY-SULLY- 521 AM CDT THU APR 6 2006 /421 AM MDT THU APR 6 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT WIDESPREAD SHOWERS ARE EXPECTED TODAY. AN ISOLATED THUNDERSTORM IS ALSO POSSIBLE. THE BIGGEST THREAT FROM ANY PASSING THUNDERSTORM WOULD BE THE LIGHTNING. STRONG NORTHEAST WINDS OF 25 TO 35 MPH WITH GUSTS TO NEAR 45 MPH WILL DEVELOP LATER THIS AFTERNOON AND CONTINUE THROUGH THE NIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS DEVELOPING MONDAY NIGHT AND CONTINUING THROUGH TUESDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SDZ018>020-022-023-035>037-045-048-051-071030- SPINK-CLARK-CODINGTON-HAMLIN-DEUEL-HUGHES-HYDE-HAND-JONES-LYMAN- BUFFALO- 521 AM CDT THU APR 6 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP TODAY ACROSS THE AREA. A SEVERE THUNDERSTORM IS POSSIBLE THIS MORNING THROUGH EARLY AFTERNOON. THE BIGGEST THREAT FROM THE THUNDERSTORMS WOULD BE LARGE HAIL. LATER THIS AFTERNOON...LOOK FOR NORTHEAST WINDS TO INCREASE TO 25 TO 35 MPH WITH GUSTS TO NEAR 45 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS DEVELOPING MONDAY NIGHT AND CONTINUINGTHROUGH TUESDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING THROUGH EARLY AFTERNOON. HINTZ
In the hours before
Local storm report, Apr 6, 9:57 AM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
957 AM CDT THU APR 06 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 AM HAIL 15 N MILLER 44.74N 98.99W
04/06/2006 E1.00 INCH HAND SD PUBLIC
&&
KEARNSLocal storm report, Apr 6, 11:19 AM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1119 AM CDT THU APR 06 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 AM HAIL 6 S MILLER 44.43N 98.99W
04/06/2006 M1.00 INCH HAND SD PUBLIC
1110 AM HAIL REE HEIGHTS 44.52N 99.20W
04/06/2006 M1.00 INCH HAND SD CO-OP OBSERVER
&&
KEN GLocal storm report, Apr 6, 11:22 AM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1122 AM CDT THU APR 06 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1118 AM HAIL 10 S MILLER 44.38N 98.99W
04/06/2006 E1.75 INCH HAND SD PUBLIC
&&
KEN GLocal storm report, Apr 6, 11:54 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1154 AM CDT THU APR 06 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1152 AM HAIL 5 W MILLER 44.52N 99.09W
04/06/2006 M1.75 INCH HAND SD LAW ENFORCEMENT
QUARTER TO GOLFBALL HAIL.
&&
KEN GLocal storm report, Apr 6, 12:18 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1218 PM CDT THU APR 06 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1217 PM HAIL 9 NW MILLER 44.61N 99.12W
04/06/2006 M0.75 INCH HAND SD LAW ENFORCEMENT
&&
GNLocal storm report, Apr 6, 12:24 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1224 PM CDT THU APR 06 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1217 PM HAIL 9 NW MILLER 44.61N 99.12W
04/06/2006 M1.00 INCH HAND SD LAW ENFORCEMENT
LAKE LOUISE STATE PARK
&&
GNThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 4:02 AM CDT | Wind Advisory | ABR | Brown, Buffalo, Campbell, Clark, Codington, Corson and 20 more | 30 hr |
| Apr 6, 4:12 AM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman | 48 min |
| Apr 6, 4:58 AM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman | 47 min |
| Apr 6, 5:50 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo | 40 min |
| Apr 6, 8:14 AM CDT | Severe Thunderstorm Warning | ABR | Hand | 31 min |
| Apr 6, 10:55 AM CDT | Severe Thunderstorm Warning | ABR | Hand | 35 min |
| Apr 6, 11:14 AM CDT | Severe Thunderstorm Warning | ABR | Spink | 31 min |
| Apr 6, 11:32 AM CDT | Severe Thunderstorm Warning | ABR | Hand | 28 min |
| Apr 6, 12:05 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 25 min |
| Apr 6, 12:10 PM CDT | Flash Flood Warning | ABR | Spink | 6 hr |
| Apr 6, 12:59 PM CDT | Severe Thunderstorm Warning | ABR | Sully | 27 min |
| Apr 6, 1:32 PM CDT | Flash Flood Warning | ABR | Clark | 6 hr |
| Apr 6, 3:27 PM CDT | Flash Flood Warning | ABR | Day | 4 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.